Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Norman, OK

April 7, 2002Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 7, 2002, 6:30 PM CDT for Jefferson County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2002, 6:30 PM CDT (23:30 UTC)
Expired
Apr 7, 2002, 7:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Jefferson County, OK

The radar

The Altus AFB radar (KFDR), 107 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 072330
SVROKC
OKC067-080015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 715 PM CDT

* AT 629 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE            
  THUNDERSTORMS FROM ADDINGTON TO 9 MILES SOUTHWEST OF               
  OSCAR...MOVING EAST NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...CORNISH...GRADY...
  OSCAR...RINGLING...SUGDEN AND WAURIKA

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH ARE LIKELY 
WITH THIS LINE OF SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3428 9808 3391 9791 3396 9757 3428 9757

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:30 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 7, 5:30 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN APR 7 2002

QUICK UPDATE TO EXPAND FFA. MESONET SHOWS RAINFALL TOTALS UP TO ARND
3 INCHES INTO SCNTRL OK. IN ADDITION LINE OF STG TO SVR TSTMS ACRS
WRN N TX INTO SW OK WILL BE MOVING INTO SCNTRL OK LATER THIS
EVENING.

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES
OKZ031-032-OKZ040>043...OKZ046>048...OKZ050>052.

TX...NONE.

In the hours before

Local storm report, Apr 7, 4:43 PM CDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    2 N BOMARTON              TX   .88 INCH HAIL
04/07/02   BAYLOR                         REPORTED BY PUBLIC
Local storm report, Apr 7, 5:19 PM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 E ARCHER CITY           TX   1.00 INCH HAIL
04/07/02   ARCHER                         REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:39 PM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston, Love, Marshall3 hr
Apr 7, 6:31 PM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston, Marshall3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.